Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Amarillo, TX

January 28, 200812 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jan 28, 2008, 3:52 AM CST for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Jan 28, 2008, 11:00 AM CST. It was in force for 8 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 28, 2008, 3:52 AM CST (09:52 UTC)
In effect from
Jan 28, 2008, 11:00 AM CST
Expired
Jan 28, 2008, 7:00 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 12:17 PM CSTNON-TSTM WND GST 623 Ssw Dalhart, TX62
Jan 28, 12:25 PM CSTNON-TSTM WND GST 593 W Dumas, TX
Jan 28, 12:50 PM CSTNON-TSTM WND GST 61Morse, TXKVII SCHOOL NET SITE
Jan 28, 1:20 PM CSTNON-TSTM WND GST 64Spearman, TXKVII SCHOOL NET SITE
Jan 28, 1:25 PM CSTNON-TSTM WND GST 642 E Goodwell, OKOKLAHOMA MESONET
Jan 28, 1:30 PM CSTNON-TSTM WND GST 611 W Guymon, OK
Jan 28, 1:51 PM CSTNON-TSTM WND GST 621 W Guymon, OK
Jan 28, 1:57 PM CSTNON-TSTM WND GST 60Hardesty, OK
Jan 28, 2:03 PM CSTNON-TSTM WND GST 583 N Borger, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 280952
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
352 AM CST MON JAN 28 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY FOR THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...

.WINDS WILL INCREASE FROM THE WEST AND SOUTHWEST TO 30 TO 40 MPH BY
THIS AFTERNOON ACROSS THE WESTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES. RELATIVE HUMIDITIES ARE IN TURN EXPECTED TO DECREASE TO
NEAR OR BELOW 15 PERCENT AS UNSEASONABLY WARM TEMPERATURES COMBINE WITH
DRYING AIR. AS A RESULT...CONDITIONS WILL BE FAVORABLE FOR RAPID
DEVELOPMENT AND SPREAD OF FIRES.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-282200-
/O.UPG.KAMA.FW.A.0001.080128T1500Z-080129T0100Z/
/O.NEW.KAMA.FW.W.0004.080128T1700Z-080129T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
352 AM CST MON JAN 28 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES...
IN EFFECT FROM 11 AM TO 7 PM CST.

VERY WINDY CONDITIONS TODAY WILL COMBINE WITH UNSEASONABLY WARM
TEMPERATURES...RELATIVELY DRY AIR...AND DRY FUELS TO PRODUCE
CONDITIONS VERY FAVORABLE FOR FIRE DEVELOPMENT AND SPREAD. EXTRA CARE
SHOULD BE TAKEN TODAY TO AVOID STARTING WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

KRAMAR
2 follow-up statements
000 
WWUS84 KAMA 282120
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CST MON JAN 28 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY FOR THE
WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...

.AN INTENSE SURFACE LOW PRESSURE TROUGH WILL REMAIN OVER THE
PANHANDLES THROUGH THE EVENING CREATING STRONG WEST TO SOUTHWEST
WINDS. THE WEST TO SOUTHWEST WINDS WILL PULL DRIER AIR INTO THE
PANHANDLES ALLOWING RELATIVE HUMIDITY VALUES TO FALL.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-290100-
/O.CON.KAMA.FW.W.0004.000000T0000Z-080129T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
320 PM CST MON JAN 28 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES.

VERY WINDY CONDITIONS TODAY WILL COMBINE WITH UNSEASONABLY WARM
TEMPERATURES...RELATIVELY DRY AIR...AND DRY FUELS TO PRODUCE
CONDITIONS VERY FAVORABLE FOR FIRE DEVELOPMENT AND SPREAD. WIND
SPEEDS IN THE 30 TO 40 MPH RANGE WITH GUSTS NEAR 60 MPH WILL BE
POSSIBLE. WHILE RELATIVE HUMIDITY VALUES WILL DECREASE BELOW 15
PERCENT THROUGH THE EVENING HOURS. EXTRA CARE SHOULD BE TAKEN TODAY
TO AVOID STARTING WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

JJB
000 
WWUS84 KAMA 290120
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CST MON JAN 28 2008

...RED FLAG CONDITIONS HAVE DISSIPATED THIS EVENING...

.WINDS CONTINUE TO DIMINISH THIS EVENING ALTHOUGH WINDS WILL REMAIN
IN THE 15 TO 25 MPH FOR MOST OF THE NIGHT. IN ADDITION...AS
TEMPERATURES CONTINUE TO FALL THIS EVENING...RELATIVE HUMIDITIES WILL
INCREASE ABOVE 20 PERCENT. THUS THE RED FLAG WARNING HAS BEEN ALLOWED
TO EXPIRE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-290230-
/O.EXP.KAMA.FW.W.0004.000000T0000Z-080129T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
720 PM CST MON JAN 28 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

CLK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 27, 11:30 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jan 27, 11:30 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1130 PM CST SUN JAN 27 2008

.AVIATION...
VFR THROUGH THE TAF CYCLE BUT DID INCLUDE BLOWING DUST AT KAMA FOR
TOMORROW AFTERNOON WHEN THE STRONGEST WINDS COULD BE. THIS COULD
BRIEFLY KNOCK VISIBILITIES INTO THE MVFR RANGE.  WINDS WILL REMAIN
OUT OF THE SOUTH TO SOUTHWEST WITH SUSTAINED SPEEDS AROUND 20 KTS.
OCCASIONAL GUSTS UP TO 30 KTS COULD BE POSSIBLE BUT SHOULD NOT BE
PREVALENT THROUGH THE ENTIRE NIGHT. MONDAY STILL SHAPING UP TO BE
WINDY WITH SUSTAINED SPEEDS OF 30 TO 35 KTS AND GUSTS UP TO 45 KTS.
SPEEDS WILL DEPEND ON HOW THICK A HIGH LEVEL CLOUD SHIELD WILL BE.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 548 PM CST SUN JAN 27 2008/

AVIATION...
WIND SPEEDS CONTINUE TO DECREASE ACROSS THE AREA BUT WILL REMAIN IN
THE SUSTAINED 15 TO 20 KT RANGE OVERNIGHT AND THEN INCREASE ONCE
AGAIN MONDAY MORNING. MODELS CONTINUE TO INDICATE THAT SUSTAINED 30
KT WINDS WILL BE LIKELY AND WOULD NOT BE SURPRISED TO SEE GUSTS OVER
40 KTS MONDAY AFTERNOON. HAVE HELD OFF ISSUING AVIATION WEATHER
WARNING FOR NOW TO SEE JUST HOW STRONG WINDS WILL BE MONDAY. ALSO
ADDED MENTION OF REDUCED VISIBILITIES DUE TO BLOWING DUST AT KAMA FOR
THE AFTERNOON HOURS WHEN THE WIND WILL BE THE STRONGEST.

JORDAN

PREV DISCUSSION... /ISSUED 306 PM CST SUN JAN 27 2008/

DISCUSSION...
THERE IS A LOT TO TALK ABOUT OVER THE NEXT FEW DAYS. THE MAIN CONCERN
IN THE SHORT TERM WILL BE THE STRONG WINDS AND ASSOCIATED FIRE
DANGER. DEWPOINTS HAVE BEEN SLOW TO INCREASE OVER THE NORTHWEST ONE
THIRD OF THE FORECAST AREA TODAY RESULTING IN RED FLAG CONDITIONS.
THE MODELS DID HAVE A HANDLE ON THE INCREASE MOISTURE ACROSS THE
SOUTHEAST TODAY...BUT HAVE HAD A HARD TIME ACROSS THE REMAINDER OF
THE AREA. AS WINDS BECOME MORE WESTERLY FOR MONDAY...THE INCREASING
DOWNSLOPE COMPONENT WILL SERVE TO DRY THE LOWER LEVELS DESPITE THE
MID/UPPER LEVEL MOISTURE ASSOCIATED WITH THIS SYSTEM. THUS...MODEL
DEWPOINTS WERE UNDERCUT BY 5 TO 10 DEGREES FOR MONDAY AFTERNOON. WIND
SPEEDS SHOULD BE HIGHER TOMORROW THAN TODAY...WITH SUSTAINED WIND
SPEEDS OF 30 TO 40 MPH. WE COULD SEE GUSTS APPROACHING THE HIGH WIND
WARNING CRITERION OF 58 MPH AS WELL...BUT NO HIGH WIND WATCH WILL BE
ISSUED AT THIS TIME. INSTEAD...A WIND ADVISORY WILL BE ISSUED FOR
ROUGHLY THE NORTHWEST ONE OF OF THE FORECAST AREA. AN AVIATION
WEATHER WARNING WILL LIKELY BE REQUIRED AS WELL AS GUSTS SHOULD
EASILY ATTAIN THE 40 KT CRITERION. FOR MORE ON THE FIRE WEATHER
CONCERNS...SEE THE FIRE WEATHER DISCUSSION BELOW.

A COLD FRONT WILL MOVE ACROSS THE PANHANDLES MONDAY NIGHT. THE GFS
AND NAM HAVE QUITE DIFFERENT SOLUTIONS WITH HOW THIS WILL PLAY OUT
WITH THE GFS ABOUT 10 DEGREES COOLER THAN THE NAM. I STAYED CLOSER TO
THE PREVIOUS FORECAST THINKING THAT THE GFS IS A BIT TOO COLD SINCE
MOST OF THE COLD AIR WILL REMAIN TO OUR NORTH AND EAST. CLOUD COVER
DOES NOT LOOK TO BE EXCESSIVE EITHER...SO INSOLATION AND A DEVELOPING
WESTERLY WIND SHOULD HELP WARM TEMPS A BIT. IT WAS ALSO WORTH NOTING
THAT THE MAV WINDS WERE ABOUT 40 KTS TUESDAY MORNING...WHICH SEEMED
EXCESSIVELY HIGH. THESE WERE BROUGHT DOWN CLOSER TO 20 KTS WHICH
WILL STILL FALL IN THE BREEZY CATEGORY. A RAPID WARM UP IS EXPECTED
ON WEDNESDAY AS LEE TROFFING RESUMES. THIS SHOULD PUSH TEMPS BACK
INTO THE MID 50S FOR MOST LOCATIONS...WITH A FEW AREAS POTENTIALLY
REACHING THE UPPER 50S.

ANOTHER COLD FRONT IS EXPECTED ON THURSDAY. THE GFS AND ECMWF ARE IN
FAIR AGREEMENT WITH THE TIMING OF THIS SYSTEM...BRINGING A POTENT
TROF ACROSS THE DURING THE DAY THURSDAY. THE LOCATION OF THIS FEATURE
APPEARS TO BE FAVORABLE FOR THE PRODUCTION OF LIGHT PRECIPITATION ON
THURSDAY. ANY PRECIP COULD BEGIN AS EARLY AS WEDNESDAY NIGHT...BUT
THIS PERIOD WILL REMAIN DRY FOR NOW. POPS WERE INCREASED ACROSS THE
NORTHERN ZONES...BUT NOT QUITE TO THE SLIGHT CHANCE THRESHOLD.
PRECIP WOULD BEGIN AS LIGHT SNOW AND POSSIBLY MIX WITH LIGHT RAIN
DURING THE AFTERNOON IF TEMPS ARE ABLE TO WARM INTO THE 40S AS
PROGGED. AFTER THAT...A WARMING TREND IS EXPECTED WITH TEMPS CLIMBING
TO JUST ABOVE CLIMO.  THE FORECAST REMAINS DRY AFTER THURSDAY.

JOHNSON

FIRE WEATHER...
RH VALUES TODAY REMAIN 10 TO 15 PERCENT ACROSS THE NORTHWEST ZONES
BUT MOISTURE HAS INCREASED SUFFICIENTLY ACROSS THE REMAINDER OF THE
AREA TO PRECLUDE RED FLAG CONDITIONS. HOWEVER...DRY CONDITIONS ARE
EXPECTED ON AGAIN ON MONDAY WITH RHS PROGGED TO DROP TO AT OR JUST
BELOW 15 PERCENT ACROSS THE WESTERN THREE STACKS OF COUNTIES IN THE
TEXAS PANHANDLE. IN ADDITION...WEST WINDS OF 30 TO 40 MPH...WITH
GUSTS EXCEEDING 50 MPH AT TIMES...WILL CREATE EXTREMELY DANGEROUS
FIRE WEATHER CONDITIONS. SPC HAS INCLUDED THE PANHANDLES UNDER THE
CRITICAL CATEGORY FOR MONDAY /SEE FWDDY2/.  THUS...A FIRE WEATHER
WATCH WILL BE ISSUED FOR THE AFOREMENTIONED AREA.

AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 9 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     HUTCHINSON...MOORE...OCHILTREE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

     RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY...SHERMAN.

OK...WIND ADVISORY FROM 9 AM TO 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

     RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.
Hazardous weather outlook, Jan 28, 12:10 AM CST, 3 hours 42 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1210 AM CST MON JAN 28 2008

OKZ001>003-TXZ001>020-281200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1210 AM CST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

SOUTHWESTERLY TO WESTERLY WINDS ARE EXPECTED TO BE ESPECIALLY STRONG
ON MONDAY AND WILL LIKELY MEET OR EXCEED WIND ADVISORY CRITERIA FOR
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. GIVEN THE EXPECTED STRONG
WINDS...CONTINUED WARM AND DRY AIR...AND DRY FUELS...FIRE WEATHER
CONDITIONS WILL BE FAVORABLE FOR FIRE SPREAD...AND COULD APPROACH
RED FLAG CRITERIA IN PORTIONS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 4:05 AM CSTHigh Wind WarningAMACarson, Dallam, Deaf Smith, Gray, Hansford, Hartley and 8 more14 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.